Florida, 2020Damaging Wind in Florida, April 15, 2020
April 15, 2020 · NWS TBW · 1 event in 1 county or zone
A squall line pushed through West Central Florida on April 15th producing damaging wind gusts across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line pushed through West Central Florida on April 15th producing damaging wind gusts across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 15, 7:20 AM EST, 5 hours 46 minutes earlier.
Area forecast discussion, Apr 15, 7:20 AM EST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
820 AM EDT Wed Apr 15 2020
.UPDATE...
Complex system in the region to keep warm, humid and unsettled
weather around today. Large area of convection in NE Gulf this
morning expected to move into N FL peninsula later this morning
through the afternoon mainly for the Nature Coast but may sag
into the I-4 region. Have updated grids/forecasts based on latest
radar and satellite trends.
&&
.AVIATION...
Mix of cloud decks with areas of MVFR cigs to persist through the
day on gusty SW winds. By the afternoon scattered SHRA or isolated
TSRA to develop in C FL to keep VC at terminals thru 00Z. Lowering
cigs tonight as cold front moves into the area.
&&
.Prev Discussion... /issued 631 AM EDT Wed Apr 15 2020/
UPDATE...
Persistent long period swells from the Yucatan Channel continue
to bring breaking waves along area beaches to produce dangerous
rip currents today into Thursday. Have re-issued rip current
statement to reflect this.
Prev Discussion... /issued 321 AM EDT Wed Apr 15 2020/
SHORT TERM DISCUSSION (Today - Tonight)...
The stalled frontal boundary that has been stalled across
northern FL for the last day or so will finally get a kick
southward as a cold front. This will be due to an area of broad
surface low pressure forming along the stalled frontal boundary in
response to an elongated upper level trough moving through the
Tennessee Valley. During the day, this broad low will move
northeastward into the Atlantic. High pressure will be building to
our north across the Eastern half of the CONUS, helping to push
the aforementioned front into our area. As a result, this means
bringing shower and thunderstorm coverage farther south along with
it. 0-6km bulk shear will still be near 40 knots across the
Peninsula to accompany this convection. However, a couple layers
of dry air and poor lapse rates appear to exist on NAM forecast
soundings. These unimpressive lapse rates coupled with cloud cover
will keep instability only mildly condusive for strong updrafts
(MLCAPE around 700 J/kg as the main forcing mechanism moves
through the region). Nevertheless, a marginal risk for damaging
wind gusts will be possible north of the I-4 corridor where the
greatest PWAT values will be. If breaks in cloud cover allow for
more diurnal heating, these strong/severe thunderstorms will have
a greater chance of making it that far south - otherwise the
northern part of the Nature Coast will see the greatest threat. Up
north, temperatures will peak after the front has moved through
and along with rain/clouds they will enjoy highs in upper 70s to
low 80s. Farther south in the pre-frontal airmass, we will range
from upper 80s to low 90s... Wednesday night temps will range from
a pleasant mid 50s north to around a humid 70 degrees across
SWFL.
MEDIUM/LONG RANGE DISCUSSION (Thursday - Wednesday)...
By Thursday, are we done with the front? Not really as it will
stall over southern part of the Peninsula and the result will be a
cooler and dreary day across much of the area. Isentropic lift
over Central Florida will result in cooling/moistening air parcels
which will provide dense clouds along with stratiform rain.
Instability will be nonexistent with the exception of
Charlotte/Lee counties where greater surface heating will occur.
Therefore, will only keep the mention of thunder in this area.
Friday, some isentropic accent will still be ongoing but much
weaker allowing for less clouds and more sunshine to break
through... Surface high pressure will shift off Carolina coast and
bring back a weak south to southeast flow and advect slightly
higher dewpoints into the region so more instability will exist.
Convergence from the two coastal sea breezes will aid in the
development of afternoon showers and thunderstorms with a focus
across inland counties.
A progressive shortwave trough will move off the Mid-Atlantic
coast by Saturday afternoon resulting in cyclogenesis off the
Atlantic coast. A trailing cold front will work its way into
southeast. Small pieces of energy will move through the Gulf and
provoke showers and thunderstorm development south of the front,
but mainly across the northern half of our CWA... Several more
weak shortwaves will quickly move east in mostly zonal flow but
still on the southern end of a longwave trough over Canada. These
shortwaves will induce system on Sunday as well as Monday.
Differences still exist within global model guidance with the GFS
showing solid rain chances both Sunday and Monday whereas the
ECMWF keeps Sunday's disturbance to our north. Nevertheless, while
there is a question mark on Sunday, good agreement exists for
rain chances on Monday as a cold front finally makes its way
through the area. High pressure builds in by mid week with benign
weather Tuesday and Wednesday. Winds quickly shifting out of the
east will quickly cease any cooldown by the front, however.
MARINE...
South to southwest winds this morning with strong to severe
thunderstorms mainly north of Tarpon Springs today. A cold front
will accompany this rain and winds will shift out of the north
behind the front as it pushes south across the area. Headlines may
be needed for offshore waters on Thursday into Friday morning due
to strong northeast winds. Rain is likely on Thursday and by
Friday through the weekend, showers and thunderstorms will be
possible as we will have an active weather pattern the next 5
days.
FIRE WEATHER...
Southwest winds will shift northerly through the day as a cold
front pushes through the area today. Otherwise, high relative
humidity coupled with chances of showers and thunderstorms the
next 5 days will preclude any major fire weather threat.
&&
.Preliminary Point Temps/PoPs...
TPA 86 65 72 66 / 40 40 70 30
FMY 88 74 83 71 / 10 20 40 20
GIF 90 65 70 66 / 30 40 70 30
SRQ 85 70 76 67 / 30 30 60 30
BKV 87 61 70 61 / 60 60 70 30
SPG 85 67 73 67 / 40 40 70 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
Gulf waters...None.
&&
DavisHazardous weather outlook, Apr 15, 3:09 AM EST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
409 AM EDT Wed Apr 15 2020
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-152015-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
409 AM EDT Wed Apr 15 2020
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Showers and thunderstorms are expected today and into tonight.
Thunderstorms that develop will be capable of producing strong
gusty winds...locally heavy rains... and frequent deadly lightning
strikes. Thunderstorms will be mainly north of Hillsborough and
Polk Counties.
...EXCESSIVE HEAT IMPACT...
The combination of unseasonably warm temperatures and high
humidity will combine to create uncomfortable and potentially
dangerous this afternoon. Drink plenty of fluids...Stay in an
air- conditioned room...stay out of the sun...and check up on
relatives and neighbors.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
...THUNDERSTORM IMPACT...
Sowers and thunderstorms are expected each afternoon through next
Monday. Showers will generally be more numerous in the North and
over inland areas but are possible areawide. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Sobien
In the hours before
Special weather statement, Apr 15, 12:55 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
155 PM EDT Wed Apr 15 2020
FLZ043-139-142-148-149-239-242-248-249-151900-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Sumter FL-Coastal Levy FL-
Inland Levy FL-Coastal Pasco FL-
155 PM EDT Wed Apr 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CITRUS...NORTHWESTERN SUMTER...
NORTHWESTERN PASCO...HERNANDO AND SOUTHEASTERN LEVY COUNTIES UNTIL
300 PM EDT...
At 153 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Crystal River Airport to
18 miles west of Homosassa to 36 miles northwest of Beacon Square.
Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Spring Hill, Brooksville, Inverness, Wildwood, Homosassa Springs,
Beverly Hills, Hudson, Weeki Wachee, Inverness Airport, South
Brooksville, Black Diamond, North Brooksville, Hernando County
Airport, Timber Pines, Crystal River Airport, Homosassa, Weeki Wachee
Gardens, Inverness Highlands South, Inverness Highlands North and
North Weeki Wachee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2913 8278 2914 8254 2904 8253 2905 8246
2896 8231 2896 8196 2874 8214 2837 8252
2837 8278 2850 8274 2892 8277 2900 8283
TIME...MOT...LOC 1753Z 269DEG 35KT 2899 8279 2877 8292 2843 8331
TBWThunderstorm Wind, Citrus
- When
- April 15, 1:06 PM EST
- Where
- Citrus County, 2.83 mi NNE of Citronelle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.010, -82.560
Emergency Manager reported trees and power poles down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Colorado, April 15 to 16, 20201 death · 11 events
- Winter Weather in Illinois, April 15, 202014 injured · 10 events
- Frost and Freeze in Indiana, April 15 to 16, 2020$100,000 · 1 event
- Frost and Freeze in Kentucky, April 15, 202022 events
- Frost and Freeze in Illinois, April 15, 202019 events
- Frost and Freeze in Missouri, April 15, 202011 events
- Heavy Snow in Wyoming, April 15 to 16, 202011 events
- High Surf in Hawaii, April 15 to 16, 202011 events
- Frost and Freeze in Indiana, April 15, 20206 events
- Winter Storm in Wyoming, April 15 to 16, 20206 events
- Frost and Freeze in Tennessee, April 15, 20203 events
- Tornado and Damaging Wind in Florida, April 15, 2020EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880166.